bathroom scale, gain weight

People who take antidepressant medications for many years often complain that they gain weight. Is this observation merely anecdotal, or is there evidence to support it?

Do People Gain Weight When They Take Antidepressants?

An epidemiological study published in the BMJ tracked nearly 300,000 people for more than a decade (BMJ, May 23, 2018). Those taking antidepressant medications were more likely to put on pounds than matched controls who were not taking antidepressants.

People who started at normal weight were more likely to become overweight if they took an antidepressant, while those who were overweight at the outset were more likely to become obese. This risk became apparent during the second and third year on the medications.

The authors suggest that “the widespread use of antidepressants might be an important factor contributing to increasing body weight.”

The Risk Is Not High, But It Is Wide:

An editorial in the same issue points out that the increased risk that a person will gain weight is modest: 11.2 per 100 person-years of follow-up among people taking antidepressants compared to 8.1 per 100 person-years for people not taking the drugs. The difference is only about 3 people who gain weight out of 100 people followed up for a year. However, because so many people take antidepressants, this could add up to extra pounds for thousands of individuals.

Knowledge about the possibility of weight gain should not keep people from taking antidepressant medications, but it should make both doctors and patients vigilant about this potential adverse reaction.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. MFF
    MD
    Reply

    Is there a comparison between male and female weight gain? I gained a great deal of weight from one antidepressant.

  2. Eddy
    NC
    Reply

    I gained a tremendous amount of weight when on antidepressants. When I stopped taking them the weight fell off without doing anything different. I wouldn’t call them “antidepressants” because they change how you think and feel more than would make you less depressed. They are in no way a benign drug.

  3. Amy W.
    OR
    Reply

    I don’t believe this to be true – I am not more laid back. Some antidepressants are what they call activators that make you want to get up and do things.

  4. Cari
    Reply

    First of all, I don’t think the clinical trials are long enough. Secondly, I was told that Lexapro was weight neutral. All it really did for me was numb me up and make me gain fifty Lbs. So, with the help of my holistic doctor, I titrated off of them, and the weight just came flying off without me having to do anything. That just proved that it was the Lexapro that piled on the pounds.

    If I had it to do over, I would try everything to avoid anti-depressants. I was working in a toxic environment, which made me weepy. My manager gave me a choice of taking an SSRI or leaving. So, I took the only med that didn’t give me the most horrific side-effects. But, that didn’t change the environment of managed care. So, I left that toxic job and felt I did not need the medication any longer.

  5. Jacque
    NC
    Reply

    Oh yes it really can. I was on ludiomil in the late 1980’s. I had been at 100 lbs, and within a year I gained a huge amount. I didn’t pig out but I sure did gain. I tried living without anti-depressants for awhile, and my weight did go down some. Then my bi-polar kicked in big time when I came back to the States. I was put on Prozac generic, and, bam! my weight shot up, and since I was heading for menopause (which didn’t happen when it was supposed to) the estrogen went cuckoo, and I wound up getting endometrial cancer. Hopefully it will not return. I am starting to lose some weight, thank goodness, but it is a struggle. (I’m in my mid sixties.)

  6. Ruby S
    Fayetteville, NC
    Reply

    It’s a fact that antidepressants slow your physical activity, make you more laid back in attitude and movement, and consequently, lessen your physical ability and burning desire to exercise as vigorously. I’ve taken Lorazepam for years and would not switch for a million bucks; will gladly trade the calm it brings for a few pounds.

  7. Jean
    Connecticut
    Reply

    While on Prozac in the late 90’s I gained over 35 lbs. during a period of about 4 years. The intolerable cravings for sugar products were what caused the weight gain, but I am sure it was Prozac which caused the cravings.

    • Cari
      NC
      Reply

      Lorazepam is for anxiety, not depression. It’s a benzodiazapene. Just saying.

    • Amy W.
      OR
      Reply

      Yeah, I’ve gained about 40 pounds in 2 years but it’s hard to say why, exactly. I’m getting older; I’m not that active; I do like to eat. I would definitely say my alcohol consumption increased, which is an increase in empty calories.

  8. Martha
    North Carolina
    Reply

    I’ve always wondered why this is so. Do the drugs increase appetite? Or do they change how calories are used by the body?

  9. Kassandra
    AZ
    Reply

    I have been on Duloxetine for 3 years. I have an anxiety disorder and it has been a lifesaver. I did gain weight at first—put on about 20# in 2 years. On Jan. 1 this year I made a real effort to lose that 20 extra pounds, and it is finally gone. It has been much more difficult to lose weight while on the Duloxetine, but it is possible, and of course I feel better at the lower weight. Basically, my comment is that YES, you are likely to gain weight if you continue eating/doing what you were doing before. So, make changes BEFORE you gain because it is really hard to lose it. And, if you have already gained, don’t give up. Commit to healthy changes long-term. Best of luck!

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.